I don't know why I started on HRT when the doctor said to take them. I should have asked more questions. Since the bad news about HRT I want to get off hormones. Do you have any suggestions for stopping them? Thanks.
HRT doesn't necessarily cause you to "bypass" menopause, but is more aptly described as a way of "postponing" it. As an example, let's say a woman has been taking hormones for 2-3, even 5-10 years and decides she wants to discontinue HRT, it is likely that she can expect to go through the natural changes in her cycle that one might expect at the beginning of the perimenopause transition. This can include hot flashes, night sweats, shorter cycles, longer cycles, no cycles, lighter periods, heavier periods, bleeding in between, spotting, mood swings, headaches and the whole roster of symptoms associated with perimenopause.
Not all women will experience severe symptoms once they've discontinued HRT. Some will experience none. However, the symptoms and process of stopping can be lessened by starting another method of treatment while you're tapering off the HRT as long as the two treatments aren't contraindicated.
Remember that in Power Surge, or anywhere online, for that matter, we can't know each woman's medical history, nor what the circumstances are of her using HRT. So, if she's decided not to continue the HRT that was prescribed and monitored by her doctor, it's always best to consult with/inform her doctor or qualified healthcare provder that she's decided to stop using HRT and with the recent news about the Women's Health Initiative being abruptly stopped and the serious concern about HRT and heart disease, breast cancer, blood clots, et al, it would seem most women will be stopping HRT.
While tapering off HRT, soy, such as
Revival Soy Protein
(which I've used for over 4 years), can be taken along with the HRT. As Medical Director, Dr. Aaron Tabor recommends, "we suggest that you take the 2 together for 4 to 8 weeks, and then you can slowly taper off the HRT dose."
You might also want to switch to naturally compounded, plant-derived, bio-identical hormones, rather than synthetic forms. You can read more about these in an article called
You'll find additional suggestions in articles all over the Web site, especially in the
Remember, no doctor can force a woman to take hormones and no doctor can force a woman to continue them if she's decided to stop. However, if a woman decides to stop using HRT, it can't be stressed enough that stopping should never be done abruptly (cold turkey), lest she risk the possibility of throwing her body into a tailspin of menopausal symptoms by suddenly withdrawing the supplemental hormones.
There are specific ways to wean off the various modalities -- oral HRT, the patch, creams, etc.
Every woman is different. Therefore, no two women will react the same way to starting, taking or stopping HRT.
"We advise that a woman taper off ERT or HRT because her body has become accustomed to the hormone supplementation (despite whatever adverse side effects you've had from it) and stopping abruptly can (not always does) cause sudden reactions -- sudden onset of severe symptoms. You want to avoid that."
In their book,
"What Every Woman Needs To Know About Estrogen,"
authors Judith Sachs and Dr. Karen Ann Hutchinson recommend going from one estrogen tablet a day to one every other day for a month, then twice weekly for another month, and finally, one a week for a few more weeks before stopping.
They further recommend not cutting back on the progestin or natural progesterone cream while tapering off estrogen,
but continue your regular dosage until the very end, when you can stop it completely.
To taper off the patch, it is suggested you should cut each one in half, tape the edges and continue using it that way for a month, changing it once or twice a week depending on your dosage, after which time you can stop.
Return to Dear Dearest's Archive